Alert archive / South Dakota / Tornado Warnings in 2023

Tornado Warning 5, NWS Aberdeen, SD

August 10, 2023Hamlin County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Aug 10, 2023, 7:59 PM CDT for Hamlin County, South Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2023, 7:59 PM CDT (00:59 UTC)
Expired
Aug 10, 2023, 8:30 PM CDT
In force
31 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

County Hamlin County, SD

The radar

The Sioux Falls radar (KFSD), 125 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 4:56 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2023-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 539 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2023-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
539 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1068 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

498 
WFUS53 KABR 110059
TORABR
SDC057-110130-
/O.NEW.KABR.TO.W.0005.230811T0059Z-230811T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
759 PM CDT Thu Aug 10 2023

The National Weather Service in Aberdeen has issued a

* Tornado Warning for...
  Hamlin County in northeastern South Dakota...

* Until 830 PM CDT.

* At 759 PM CDT, a confirmed tornado was located over Hamlin
  Education Center, or near Hayti, moving east at 35 mph.

  HAZARD...Damaging tornado.

  SOURCE...Weather spotters confirmed tornado. At 754 PM CDT a 
           tornado was reported northeast of Bryant.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...
  Hayti and Lake Norden around 805 PM CDT.
  Thomas around 810 PM CDT.

Other locations in the path of this tornadic thunderstorm include
Stone Bridge, Castlewood, Claremont Colony and Dempster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4457 9745 4474 9745 4479 9694 4457 9691
TIME...MOT...LOC 0059Z 262DEG 31KT 4467 9730 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

KK
2 follow-up statements
428 
WWUS53 KABR 110113
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
813 PM CDT Thu Aug 10 2023

SDC057-110130-
/O.CON.KABR.TO.W.0005.000000T0000Z-230811T0130Z/
Hamlin SD-
813 PM CDT Thu Aug 10 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR EASTERN
HAMLIN COUNTY...
    
At 812 PM CDT, a confirmed tornado was located over Hayti, moving
east at 30 mph.

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado. At 754 PM CDT a tornado 
         was reported northeast of Bryant.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
  Stone Bridge, Castlewood, Dempster and Claremont Colony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4460 9729 4473 9730 4479 9694 4457 9691
TIME...MOT...LOC 0112Z 261DEG 25KT 4468 9715 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

SRF
640 
WWUS53 KABR 110125
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
825 PM CDT Thu Aug 10 2023

SDC057-110134-
/O.EXP.KABR.TO.W.0005.000000T0000Z-230811T0130Z/
Hamlin SD-
825 PM CDT Thu Aug 10 2023

...THE TORNADO WARNING FOR EASTERN HAMLIN COUNTY WILL EXPIRE AT 830
PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern South Dakota.

LAT...LON 4460 9729 4473 9730 4479 9694 4457 9691
TIME...MOT...LOC 0124Z 262DEG 31KT 4469 9703 

$$

SRF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Aug 10, 6:45 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 10, 6:45 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
645 PM CDT Thu Aug 10 2023

.UPDATE...
Issued at 635 PM CDT Thu Aug 10 2023

Aviation discussion updated below for the 00Z TAFs.

&&

.SHORT TERM...(This Evening through Friday Night)
Issued at 213 PM CDT Thu Aug 10 2023

The forecast challenges include:

1. severe storms potential now through late this evening

2. severe storms potential Friday afternoon across far northeast
   South Dakota and west central Minnesota

At 2 PM CDT, skies range from partly cloudy to mostly sunny and
temperatures are warming through the 70s and 80s. Winds are
generally out of the south or southeast, except west of a cold front
that is beginning to push east river. West of this cold front, winds
are switching around and blowing out of the northwest. There are a
few light rain showers out over north central South Dakota.

Still looking like a decent severe weather setup for this
afternoon/early evening, despite the broken to, at times, overcast
mid/high level clouds around the region. The cloudiness may just
delay the onset timing of things a little bit. There seem to be two
distinct regions of convective potential/concern over the CWA this
afternoon/evening; the first being the warm frontal zone over the
northeast corner of the CWA, associated with a lead shortwave
currently spinning/working toward the James River valley region. The
second area of concern is along a weak cold front/surface trof that
is about to push east of the Missouri River valley. This boundary
has the PVA axis to work with from a second shortwave seen in Water
Vapor pushing in across the western Dakotas at this time.

Starting to see a dent getting made in the weak thermal capping
inversion in place (~ +8C to +10C at 700hpa). That cap erosion
should continue through the afternoon, as the boundary layer heats
up and destabilizes to the tune of ~1500-3000J/kg of MLCAPE and 30
to 40 knots of deep layer shear to work with. Along with an initial
large hail threat, there is a low probability risk of a tornado or
two across the low to mid-level WAA zone of ascent over the
northeastern forecast zones. Not a slam dunk for tor's, 0-3km and 0-
6km shear-wise, but, placement relative to the
developing/approaching sfc low, low level lapse rates, 0-1km shear
and surface vorticity all check boxes for Tor. So, will have to
monitor things if any storms end up developing further east in that
zone of WAA/along the warm front over northeast South Dakota, out
ahead of the cold-frontal forced storms that are expected to be
developing between the Missouri and James River valleys. Not the
best shear environment to turn storm mode to linear, at least not
until late this evening when a low level jet develops, pointing up
into eastern South Dakota, so perhaps initial discrete supercells
could have a chance to maintain their individuality longer before
transitioning to a couple of small bowing line segments.

On Friday, there could be a few showers and thunderstorms strafing
the northeast corner of the CWA during the early to mid-afternoon
hours. Friday's convective potential consists of strong shear
(potentially 50 knots of deep layer shear), but not-so-strong
instability (perhaps only upwards of 750-1250J/kg of MLCAPE.
Continued PoPs for that area of the CWA on Friday.

Temperatures through Friday night should be running fairly close to
normal for early August.

.LONG TERM...(Saturday through Thursday)
Issued at 213 PM CDT Thu Aug 10 2023

West to northwest flow will persist aloft through much of the
extended. The first chance for widespread showers and thunderstorms
is expected Saturday night into Sunday as an upper trough digs into
the northern Plains with abundant associated shortwave energy. The
sfc low over the central plains will lend some forcing...though much
of that will be directed toward southeast SD and northwest IA.

Sfc high pressure builds in behind the sfc low on Sunday across
central SD and eventually spreads east. A building upper ridge may
take a bit longer to transition, but should influence heights by
late Monday. The remainder of the time period looks mostly dry
though, due to model inconsistency, confidence is low by the middle
of next week for pops.

Temperatures will remain near or below average through the extended
with highs only around normal in the 80s to lower 90s under the
ridge early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 635 PM CDT Thu Aug 10 2023

Terminals KABR,KATY,KPIR,KMBG

TSRA have moved out of KABR area, but are bearing down on KATY to
start off the TAF period. MVFR/IFR VSBY possible as the TSRA line
moves through, with GR (hail) possible as well. Surface wind gusts
from some westerly component over 40 knots are possible in KATY
also. Otherwise, KPIR/KMBG in the clear with VFR conditions
expected this evening, and through the rest of the TAF period.
Once storms move out of the KATY area, VFR conditions are then
forecast through the TAF period, along with KABR.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...TMT
SHORT TERM...Dorn
LONG TERM...Wise
AVIATION...TMT
Hazardous weather outlook, Aug 10, 3:51 AM CDT, 16 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
351 AM CDT Thu Aug 10 2023

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-110900-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
351 AM CDT Thu Aug 10 2023 /251 AM MDT Thu Aug 10 2023/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

A cold front crossing the region later this afternoon will bring
scattered shower and thunderstorms. The storms may develop along
Highway 83 after 3 pm CDT, and progress eastward through the evening
hours. Some storms may be capable of producing golf ball size hail
and 60 mph winds. Cannot rule out a tornado or two.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another round of thunderstorms will be possible Friday afternoon over
northeastern South Dakota and western Minnesota. Quarter size hail
and 60 mph winds will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

SD

In the hours before

Local storm report, Aug 10, 7:21 PM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
721 PM CDT Thu Aug 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     Tstm Wnd Gst     6 W Henry               44.88N 97.58W
08/10/2023  M74 MPH          Clark              SD   Mesonet

            Mesonet station 174 Clark (SDDOT).

&&

TMT
Local storm report, Aug 10, 7:37 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
737 PM CDT Thu Aug 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     Tstm Wnd Gst     2 SSW Grenville         45.43N 97.41W
08/10/2023  E45 MPH          Day                SD   Public

&&

NWS ABR
Local storm report, Aug 10, 7:44 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
744 PM CDT Thu Aug 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     Funnel Cloud     3 N Hayti               44.70N 97.21W
08/10/2023                   Hamlin             SD   Storm Chaser

            Could not see ground circulation due to
            observation distance. Was located on Highway
            81, 1 to 2 miles south of Highway 22.
            Possible tornado lasted from approximately
            7:34 to 7:36 pm. Location estimated by radar
            and visual observation.

&&
Local storm report, Aug 10, 7:49 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
749 PM CDT Thu Aug 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Tstm Wnd Gst     4 SSW Wilmot            45.35N 96.90W
08/10/2023  E40 MPH          Roberts            SD   Public

&&

NWS ABR
Local storm report, Aug 10, 7:54 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
754 PM CDT Thu Aug 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     Tornado          4 NW Bryant             44.63N 97.52W
08/10/2023                   Clark              SD   Law Enforcement

&&
Special weather statement, Aug 10, 7:56 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
756 PM CDT Thu Aug 10 2023

MNZ039-046-SDZ008-020>023-110130-
Traverse MN-Big Stone MN-Hamlin SD-Deuel SD-Grant SD-Codington SD-
Roberts SD-
756 PM CDT Thu Aug 10 2023

...Strong thunderstorms will impact portions of southern Traverse,
Big Stone, Deuel, southeastern Roberts, eastern Hamlin, Grant and
eastern Codington Counties through 830 PM CDT...

At 756 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Barry to near Ortonville to near Bullhead Lake
to near Stone Bridge. Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Ortonville, Big Stone City, Odessa, Barry and Siloah Country
  Church around 800 PM CDT.
  Graceville, Clinton, Revillo, Big Stone Colony and Collis around
  805 PM CDT.
  Albee around 810 PM CDT.
  Artichoke, Correll, Johnson, Artichoke Lake and Trinity Lutheran
  Country Church around 815 PM CDT.

Other locations in the path of these storms include Clear Lake,
Toronto, Astoria, Brandt and Lake Cochrane Rec Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Minnesota...and northeastern South Dakota.

&&

LAT...LON 4525 9629 4527 9643 4527 9645 4454 9645
      4455 9729 4502 9707 4529 9681 4567 9681
      4576 9626 4542 9624 4541 9612 4518 9610
TIME...MOT...LOC 0056Z 265DEG 36KT 4554 9657 4528 9640 4497 9672 4463
9708

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

KK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:10 PM CDTSevere Thunderstorm WarningABRClark, Codington, Deuel, Grant, Hamlin50 min
Aug 10, 7:33 PM CDTTornado WarningABRClark, Hamlin27 min
Aug 10, 7:56 PM CDTSpecial Weather StatementABRDeuel, Grant, Hamlin34 min
Aug 11, 11:09 AM CDTRiver Flood WarningABRSpink10 days

Nearby

Tornado Warnings in South Dakota, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.